South Dakota, 2022

Damaging Winds in South Dakota, May 28, 2022

May 28, 2022 · NWS UNR · 7 events in 4 counties and zones

A line of severe thunderstorms tracked northeast from northeastern Wyoming and expanded east-northeast across northwestern South Dakota. Wind gusts to 65 mph were recorded across portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms tracked northeast from northeastern Wyoming and expanded east-northeast across northwestern South Dakota. Wind gusts to 65 mph were recorded across portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 28, 12:01 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, May 28, 12:01 PM MST, 3 hours 50 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
101 PM MDT Sat May 28 2022

.DISCUSSION...(This Evening Through Saturday)
Issued at 1257 PM MDT Sat May 28 2022

Water vapor shows evolving upper trof over the western CONUS, with a
strong jet streak over the Great Basin and distinct short wave over
southeastern ID/northern UT. At the surface, low is deepening across
eastern WY along old frontal boundary, with e/se boundary layer flow
across our area. Temps are generally in the 70s to lower 80s early
this afternoon with rather abundant mid/high clouds.

CAMs remain quite consistent developing a line of storms by mid
afternoon across northeast WY along the surface low/inverted trof
where MLCAPE will be in the 500-1000J/kg range with enhanced
shear along the trof. Line of storms will then sweep
east/northeast into far western SD by late afternoon and central
SD by early evening. While there is some potential for large hail,
the greatest threat will be from straight line winds with several
bowing segments likely along the line of storms. Storms should
quickly exit our far eastern zones by mid evening.

Main upper low will take shape over southern ID/northern UT on
Sunday. The day will likely start out dry in wake of today's storms,
but tail end of front will begin lifting northeast across far
eastern WY in the afternoon, with additional convection likely by
mid/late afternoon in our southwestern zones. Rather widespread
convection will likely lift northeast across our zones Sunday night
as robust wave ejects from developing upper low. Best chance for
severe storms Sunday afternoon/evening likely east of our forecast
area, but there could be some from southwestern into central SD
closer to the frontal boundary. Highs should range from the 60s
in northeast WY and the Black Hills to the 80s in south central
SD.

For Monday, models have continued their southeast shift of the main
upper which is now expected to lift through central SD. This would
spell more widespread precip for our area, along with cooler and
windy conditions. Some upslope enhanced precip in the northern Black
Hills and northern/eastern foothills also a possibility. At this
time, thermal profiles look warm enough for liquid in the Black
Hills, although a mix with snow not out of the question at the
highest elevations.

Main low/trough shifts east for Tuesday although a few residual
showers possible given cyclonic flow aloft. Cool and windy
conditions likely. Mid week looks mainly dry with a gradual warming
trend. There could be another wave that bring precip for late week
but model consistently is poor.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1144 AM MDT Sat May 28 2022

Unsettled conditions will persist through much of the TAF period
as a deep trough supports increasing chances for thunderstorms
today as well as deteriorating flight conds, to IFR, tonight
across northeastern Wyoming. Isolated to scattered MVFR conditions
will also be possible in thunderstorms this afternoon and evening
as a line of storms moves through the region.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...Dye
Hazardous weather outlook, May 28, 10:02 AM MST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1102 AM MDT Sat May 28 2022

SDZ001-002-012>014-024>026-028-029-072>074-WYZ054>058-071-291300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1102 AM MDT Sat May 28 2022

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. The
primary hazard will be damaging wind gusts up to 70 mph, but hail
is also a possibility.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An unsettled pattern will continue to bring daily chances for
showers and thunderstorms across the area through early next
week. However, widespread severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-030>032-041>044-046-047-049-291300-
Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
1102 AM MDT Sat May 28 2022 /1202 PM CDT Sat May 28 2022/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...This Afternoon and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. The
primary hazard will be damaging wind gusts up to 70 mph, but hail
is also a possibility.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday, there is a risk for strong to severe thunderstorms
during the afternoon and evening, with the best chances across
southwestern and south central South Dakota. Primary hazards
include large hail and strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 28, 2:56 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
356 PM MDT SAT MAY 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     10 SW DWTN GILLETTE     44.17N 105.63W
05/28/2022  M58 MPH          CAMPBELL           WY   MESONET

&&

KDS
Local storm report, May 28, 2:58 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
358 PM MDT SAT MAY 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     10 ESE PINE HAVEN       44.29N 104.62W
05/28/2022  M59 MPH          CROOK              WY   MESONET

&&

KDS
Local storm report, May 28, 3:12 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
412 PM MDT SAT MAY 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     9 SSE DWTN GILLETTE     44.16N 105.45W
05/28/2022  E75 MPH          CAMPBELL           WY   TRAINED SPOTTER

            PART OF NEIGHBOR'S TIN ROOF BLEW INTO YARD

&&

KDS
Special weather statement, May 28, 3:33 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Rapid City SD
433 PM MDT Sat May 28 2022

SDZ042-044-282300-
Bennett SD-Oglala Lakota SD-
433 PM MDT Sat May 28 2022

...A strong thunderstorm will impact portions of southeastern Oglala
Lakota and southwestern Bennett Counties through 500 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southwest of Wakpamni, or 14 miles north of Gordon, moving
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Batesland around 450 PM MDT.

Other locations in the path of this storm include Swett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern South Dakota.

&&

LAT...LON 4300 10237 4326 10215 4316 10182 4299 10205
TIME...MOT...LOC 2232Z 214DEG 33KT 4302 10221

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JC
Local storm report, May 28, 3:39 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 PM MDT SAT MAY 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND GST 1 E LEAD                44.35N 103.75W
05/28/2022  M66 MPH          LAWRENCE           SD   MESONET

&&

KDS
Local storm report, May 28, 3:43 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
443 PM MDT SAT MAY 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND GST     9 SW BATESLAND          43.05N 102.22W
05/28/2022  M56 MPH          OGLALA LAKOTA      SD   MESONET

0436 PM     TSTM WND GST     BEULAH                  44.54N 104.08W
05/28/2022  M50 MPH          CROOK              WY   MESONET

&&

KDS

The radar

The Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
May 28, 3:51 PM MST
Where
Butte County, 9.64 mi WNW of Belle Fourche Airport
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.800, -104.030

Thunderstorm Wind, Butte

When
May 28, 4:42 PM MST
Where
Butte County, 6.92 mi WSW of Hoover
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.070, -103.400

Thunderstorm Wind, Harding

When
May 28, 4:46 PM MST
Where
Harding County, 8 mi N of Redig
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.386, -103.550

Thunderstorm Wind, Butte

When
May 28, 4:56 PM MST
Where
Butte County, 26.21 mi WNW of Castle Rock
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.140, -103.910

Thunderstorm Wind, Harding

When
May 28, 5:03 PM MST
Where
Harding County, (2wx)buffalo
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
45.600, -103.550

Thunderstorm Wind, Meade

When
May 28, 6:32 PM MST
Where
Meade County, 10.37 mi E of Opal
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.880, -102.270

Pea sized hail fell with the storm.

Thunderstorm Wind, Perkins

When
May 28, 6:35 PM MST
Where
Perkins County, 7 mi SSE of Meadow
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.436, -102.165

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020219, 1020224, 1020221, 1020225, 1020222, 1020241, 1020243.